[Skip to Navigation]
[Skip to Navigation Landing]
Article
May 1979

Early-Morning Dystonia: A Late Side Effect of Long-term Levodopa Therapy in Parkinson's Disease

Author Affiliations

From the Department of Neurology, Hadassah University Hospital and Hebrew University-Hadassah Medical School, Jerusalem.

Arch Neurol. 1979;36(5):308-310. doi:10.1001/archneur.1979.00500410086014
Abstract

• Four women with Parkinson's disease undergoing prolonged levodopa therapy had daily episodes of dystonic posturing, affecting one lower extremity, several years after initiation of treatment. The dystonia occurred only in the early morning, on awakening and before the first dose of levodopa, when the patients were in the akinetic-rigid state with no dyskinesias. It further interfered with gait, slowly subsided within one to two hours, and did not recur until next morning. This abnormal involuntary posture was unaffected by manipulations of daily levodopa dosage and schedule, completely disappeared after withdrawal of drug therapy, and recurred following its readministration. Additional adverse reactions including dyskinesias, "on-off" phenomena, and declining efficacy of levodopa were present in all patients. Early-morning dystonia may represent another late side effect secondary to long-term levodopa administration in parkinsonism.

×